So after steadily gaining weight on Tresiba, I’ve now lost 10 pounds in the 4-5 months I’ve been off of it. I initially experienced a pretty dramatic loss of 7 pounds as soon as I went off Tresiba, but I think about 1-2 pounds of that was water weight that came back. I’ve lost around a pound a month since then which is about the pace I was gaining weight before. I can’t attribute this to extra exercise or diet because I’d made those changes months before I switched off Tresiba, and my hiking trips actually decrease during the summer because summers are hot and humid in my area = not my ideal hiking conditions.
Throughout my adult life, I’ve stayed within about a 5 pound range. When I hit the upper end of that range, I’d exercise a bit more and adjust my eating habits. The weight would inevitably drop to the middle range. If I was going through a stressful time, it tended to drop to the lower range but inevitably rose again.
Several changes occurred in my life last year: I started dating someone in March, I switched from Lantus to Tresiba early in the year, I started Afrezza a couple months after Tresiba. I think that each of these played a role in the initial weight gain, but when I went into the doctor last fall and found out that I weighed 10 pounds more than my usual upper limit, I was floored. I figured I’d gained some weight, but had no idea it was that much! I guess I should’ve been weighing myself more regularly.
I dropped birth control, I adjusted my diet, I increased the frequency of our weekend hiking trips- more for fun than weight loss, but I hoped it would help. The weight gain slowed, but didn’t stop. I was still gaining 1-2 pounds a month.
I was also encountering insulin resistance in the evening, and it seemed like my Tresiba doses were starting up really sluggishly. Any dose changes took forever to be visible. My daily basal dose had also increased by 5 units over the course of the year. I started on 500 mg/day of Metformin hoping that it would help with the insulin resistance in the evenings and potentially help stabilize my weight a bit too.
It definitely helped with the insulin resistance, but the weight gain didn’t stop. At my last appointment at the endos office in May, I weighed an additional 7 pounds more on top of the 10 I’d already gained- despite all of the changes I’d made in my life since finding out about the 10 pounds. I was incredibly frustrated and concerned that I was going to keep gaining weight. I would’ve happily settled for the weight stabilizing where it was. The weight gain felt completely out of my control.
I switched back to Lantus so that I could change my doses more easily. My doctor suggested that I might be treating more lows on Tresiba than Lantus and that could’ve been contributing to the weigh gain. I’m not at all convinced that that was occurring, but I’m adding it here anyway so that you can get the full picture.
I dropped Metformin about a month after going on Lantus because it didn’t seem necessary anymore. I had to increase my basal by a unit, but I remained responsive to insulin in the evenings.
From my perspective, it is blatantly obvious that Tresiba directly caused me both weight gain and insulin resistance. I know that YMMV and everybody is different, but I’m posting this for those people who have bodies that might react similar to Tresiba and may not have connected the dots. I wish I’d connected them sooner! I thought that insulin didn’t directly cause weight gain, rather if you’re in range more then you may end up gaining weight because you’re processing food in a healthier way. I don’t believe that anymore- not for Tresiba anyway. I didn’t have this problem on the pump with Humalog, and I haven’t had this problem with Lantus. If I start a new insulin again, I will be much more careful to track the way it impacts my weight.
In any case, I’m happy that I’m losing the weight now. I have 7 more pounds to go before I reach the upper end of my normal range. People have commented on my weight loss- it is visible. I feel like my body is back to normal where how I eat and exercise impacts my weight.